Alert archive / Puerto Rico / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 4, NWS JSJ

August 10, 2010

NWS JSJ issued this severe thunderstorm warning at Aug 10, 2010, 12:21 PM CDT. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2010, 12:21 PM CDT (17:21 UTC)
Expired
Aug 10, 2010, 1:15 PM CDT
In force
54 min
Issued by
NWS JSJ
Area
Storm-based polygon

The radar

The San Juan radar (TJUA), 115 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

649 
WUCA52 TJSJ 101721
SVRSJU
PRC011-097-101815-
/O.NEW.TJSJ.SV.W.0004.100810T1721Z-100810T1815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
121 PM AST TUE AUG 10 2010

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANASCO MUNICIPALITY IN PUERTO RICO...
  MAYAGUEZ MUNICIPALITY IN PUERTO RICO...
  THIS INCLUDES THE CITY OF MAYAGUEZ...

* UNTIL 215 PM AST

* AT 116 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR MAYAGUEZ...AND
  MOVING WEST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL MOVE OFFSHORE BY ABOUT 2 PM AST. THIS 
THUNDERSTORMS MAY BE ACCOMAPANIED BY LARGE HAIL AND VERY STRONG 
WINDS.

LAT...LON 1822 6720 1827 6717 1825 6711 1817 6713
TIME...MOT...LOC 1719Z 104DEG 17KT 1823 6714

$$

SNELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 10:58 AM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 10, 10:58 AM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1158 AM AST TUE AUG 10 2010

.UPDATE...A TUTT LOW LOCATED NORTH OF THE FORECAST AREA IS HELPING
TO ENHANCE SHOWERS AND THUNDERSTORMS COVERAGE ACROSS THE LOCAL
ISLANDS. AS A RESULT...A MOIST AND UNSTABLE WEATHER PATTERN WILL
BE THE RULE FOR THE NEXT SEVERAL DAYS.

SHOWERS AND ISOLATED THUNDERSTORM WILL CONTINUE TO MOVE INLAND...
AFFECTING THE EASTERN AND SOUTHEASTERN PORTIONS OF PUERTO RICO AS
WELL AS THE VI FORM TIME TO TIME. THEN...AVAILABLE MOISTURE WILL
COMBINE WITH LOCAL EFFECTS AND FAVORABLE ATMOSPHERIC CONDITIONS TO
PRODUCE A GOOD DEAL OF CLOUDINESS...SHOWERS AND THUNDERSTORMS
ACROSS THE NORTHWESTERN QUADRANT OF PUERTO RICO. CHANGES WERE DONE
TO THE PREVIOUS FORECAST PACKAGE TO INCREASE THE POP'S IN FEW
ZONES.

&&

.AVIATION...A VERY MOIST AND UNSTABLE AIR MASS WILL INDUCE SHRA/TSRA
ACROSS MOST OF LOCAL AREA TODAY. BRIEF MVFR CONDS WILL REMAIN POSSIBLE
ACROSS TIST/TISX AND TJSJ IN PASSING SHOWERS. MVFR CONDITIONS AND
LOCAL MOUNTAIN OBSCURATIONS ARE EXPECTED AFT 10/18Z IN SHRA/TSRA
MAINLY OVER THE INTERIOR AND NORTHWEST SECTIONS OF PUERTO RICO.

&&

.PREV DISCUSSION... /ISSUED 548 AM AST TUE AUG 10 2010/

SYNOPSIS...GENERALLY UNSETTLED WEATHER IS EXPECTED TO PERSIST
ACROSS PUERTO RICO AND THE U.S. VIRGIN ISLANDS THROUGH THE END OF
THE WEEK.

DISCUSSION...LATEST PW ESTIMATES...ALONG WITH 00Z SOUNDING DATA
FROM YESTERDAY EVENING...INDICATE A VERY MOIST AIR MASS PERSISTING
ACROSS THE REGION. MORNING PERCEPTIBLE WATER VAPOR ESTIMATE NOW
IN EXCEEDENCE OF 2.5 INCHES...AS THE TUTT LOW TO THE NORTH OF THE
REGION CONTINUES TO HELP DRAW DEEP TROPICAL MOISTURE NORTHWARD ACROSS
THE LOCAL ISLANDS. EXPECT THIS AMPLE MOISTURE...COMBINED WITH A
CONDITIONALLY UNSTABLE ATMOSPHERE AND FAVORABLE UPPER LEVEL
CONDITIONS...TO RESULT IN AN ACTIVE WEATHER DAY ACROSS THE LOCAL
ISLANDS.

SO FAR THIS MORNING...SHOWER ACTIVITY HAS BEEN LIMITED TO THE
LOCAL COASTAL WATERS AND EASTERN SECTIONS OF PUERTO RICO...WITH
A LARGE AREA OF STRONG THUNDERSTORMS OBSERVED THE LOCAL CARIBBEAN
WATERS. AS THE SUN RISES...EXPECT LOCALLY DRIVEN SHOWER ACTIVITY
TO DEVELOP BY LATE MORNING OR EARLY AFTERNOON...AS THICKEST CLOUD
COVER THIS MORNING WILL REMAIN ACROSS THE LOCAL WATERS AND SHOULD
NOT SIGNIFICANTLY AFFECT SURFACE HEATING ACROSS THE ISLAND. WITH
EAST SOUTHEASTERLY WIND FLOW IN RESPONSE TO AREA OF LOW PRESSURE
TRYING TO DEVELOP NEAR 50 WEST...STEERING FLOW SHOULD BE TOWARDS
THE NORTHWEST TODAY...WHICH SHOULD FAVOR THE SAN JUAN METRO AREA
AS WELL AS NORTHWESTERN PUERTO RICO LATER IN THE DAY.

PW VALUES ARE EXPECTED TO HOLD ABOVE 2 INCHES THROUGH THE END OF
THE WEEK...BEFORE SHARPLY DROPPING OFF OVER THE UPCOMING WEEKEND
ACCORDING TO LATEST GFS...WITH TUTT LOW EVENTUALLY STARTING TO
FILL AND LIFT NORTHEASTWARD BY FRIDAY. WENT AHEAD AND INCREASED
EXPECTED WEATHER THROUGH THE END OF THE WEEK...WITH NO SIGNIFICANT
CHANGES BEYOND.

AVIATION...A VERY MOIST AND UNSTABLE AIR MASS WILL INDUCE THE
FORMATION OF SHRA/TSRA ACROSS MOST OF PR. THIS ACTIVITY WILL PRODUCE
OCCASIONAL PERIODS OF MVFR/IFR CONDS... WITH MOUNTAIN OBSCURATIONS
IN HIGHER TERRAIN. LLVL WINDS WILL CONTINUE FROM THE EAST SOUTHEAST
AT 10 TO 15 KTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  91  78  89  78 /  60  60  60  20
STT  89  80  89  80 /  70  60  60  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

23/12
Hazardous weather outlook, Aug 10, 4:48 AM CDT, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
548 AM AST TUE AUG 10 2010

AMZ710>745-PRZ001>013-111000-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
548 AM AST TUE AUG 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL INCREASE DURING THE DAY AS A LOW
LEVEL TROUGH MOVES ACROSS THE AREA. LOCALIZED AREAS OF URBAN AND
SMALL STREAM FLOODING WILL BE POSSIBLE. SHOWERS AND THUNDERSTORMS
WILL DIMINISH OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ715-725-VIZ001-002-111000-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
548 AM AST TUE AUG 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL INCREASE DURING THE DAY AS A LOW
LEVEL TROUGH MOVES ACROSS THE LOCAL AREA. LOCALIZED AREAS OF
URBAN AND GUT FLOODING WILL BE POSSIBLE. SHOWERS AND THUNDERSTORMS
WILL DIMINISH OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 10, 12:03 PM CDT, 18 minutes before
PRC013-065-101745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
103 PM AST TUE AUG 10 2010

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A SPECIAL WEATHER
STATEMENT EFFECTIVE UNTIL 145 PM AST FOR PEOPLE IN THE FOLLOWING
MUNICIPALITIES
IN PUERTO RICO
     HATILLO AND ARECIBO

AT 1259 PM AST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES SOUTHEAST OF RAFAEL CAPO...OR ABOUT 6 MILES
NORTH OF UTUADO...MOVING NORTHWEST AT 20 MPH.

SOME OF THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING
AND ARE CAPABLE OF PRODUCING STRONG WIND GUSTS OF UP TO 35 MPH OR MORE
AT LEAST UNTIL 145 PM AST.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, Aug 10, 12:10 PM CDT, 11 minutes before
PRC013-065-101745-

COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
1255 PM AST MARTES 10 DE AGOSTO DE 2010

EL SERVICIO NACIONAL DE METEOROLOGIA EN SAN JUAN HA EMITIDO UN
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO EN EFECTO HASTA
LAS 1:45 PM AST PARA LAS PERSONAS EN LOS SIGUIENTES MUNICIPIOS

EN PUERTO RICO
    HATILLO Y ARECIBO

A LAS 12:59 PM AST...EL RADAR DOPPLER DETECTO UNA TRONADA 8 MILLAS
SURESTE DE RAFAEL CAPO...O ALREDEOR 6 MILLAS NORTE DE UTUADO...
MOVIENDOSE AL NORTHOESTE A 20 MPH.

ALGUNAS DE ESTAS TRONADAS PRODUCEN FRECUENTES RAYOS Y SON CAPACES DE
PRODUCIR RAFAGAS DE HASTA 35 MPH O MAS HASTA AL MENOS LAS 1:45 PM
AST.

LAS LLUVIAS FUERTES PUEDEN INUNDAR AREAS BAJAS Y DE POBRE DRENAJE.
EVITE ESTAS AREAS Y NO CRUCE CARRETERAS INUNDADAS. LOS NIVELES DEL
AGUA EN LOS RIACHUELOS Y RIOS PUEDEN AUMENTAR...POR LO TANTO BUSQUE
TERRENO ALTO Y SEGURO.

RELAMPAGOS INTENSOS HAN SIDO REPORTADOS CON ESTAS TRONADAS. SI SE
ENCUENTRA AFUERA MANTENGASE ALEJADO DE OBJETOS ALTOS Y AISLADOS COMO
ARBOLES. ENTRE A UN LUGAR SEGURO Y EVITE USAR EL TELEFONO A MENOS
QUE SEA UNA EMERGENCIA. DESCONECTE ENSERES ELECTRICOS INNECESARIOS
ANTES DE QUE LAS TRONADAS SE ACERQUEN.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 10:38 AM CDTAreal Flood AdvisoryJSJ3 hr
Aug 10, 11:34 AM CDTAreal Flood AdvisoryJSJ116 min
Aug 10, 12:11 PM CDTAreal Flood AdvisoryJSJ112 min
Aug 10, 12:36 PM CDTAreal Flood AdvisoryJSJ3 hr
Aug 10, 5:51 PM CDTFlash Flood WarningJSJ3 hr

Nearby

Severe Thunderstorm Warnings in Puerto Rico, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.